Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Dodge City, KS

March 2, 2008Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 2, 2008, 3:50 PM CST for Barber County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2008, 3:50 PM CST (21:50 UTC)
Expired
Mar 2, 2008, 4:13 PM CST
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 4:01 PM CSTHAIL 0.8818 Sw Medicine Lodge, KSHEAVY RAIN
Mar 2, 4:03 PM CSTHAIL 0.886 W Hardtner, KS
Mar 2, 4:15 PM CSTTSTM WND GST 636 Nw Kiowa, KSALSO WITH 1/4-INCH HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:57 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-504 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 022150
SVRDDC
KSC007-022230-
/O.NEW.KDDC.SV.W.0001.080302T2150Z-080302T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CST SUN MAR 2 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 430 PM CST

* AT 347 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF AETNA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AETNA...
  RURAL RESIDENCES OF SOUTHWESTERN BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3730 9879 3709 9851 3700 9867 3700 9890
      3709 9899
TIME...MOT...LOC 2150Z 231DEG 38KT 3707 9887

$$

BIELINSKI
2 follow-up statements
000 
WWUS53 KDDC 022207
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CST SUN MAR 2 2008

KSC007-022230-
/O.CON.KDDC.SV.W.0001.000000T0000Z-080302T2230Z/
BARBER KS-
404 PM CST SUN MAR 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTH CENTRAL BARBER COUNTY...

AT 403 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
NICKEL SIZE HAIL 6 MILES WEST OF HARDTNER. THIS STORM WAS LOCATED 
OVER SOUTH CENTRAL BARBER COUNTY...OR 4 MILES NORTH OF 
HARDTNER...MOVING NORTHEAST AT 55 MPH. 

LAT...LON 3705 9880 3712 9882 3718 9865 3709 9851
      3705 9858 3702 9862 3702 9864 3701 9865
TIME...MOT...LOC 2204Z 242DEG 49KT 3710 9857

$$
000 
WWUS53 KDDC 022213
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CST SUN MAR 2 2008

KSC007-022223-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-080302T2230Z/
BARBER KS-
413 PM CST SUN MAR 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BARBER COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3705 9880 3712 9882 3718 9865 3709 9851
      3705 9858 3702 9862 3702 9864 3701 9865
TIME...MOT...LOC 2213Z 251DEG 37KT 3710 9852

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:28 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 2, 3:28 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CST SUN MAR 2 2008

.DISCUSSION...

DAYS 1-2...

UPPER SYSTEM WILL CONTINUE DIGGING SE EARLY TONIGHT AND THEN MOVE
EAST ACROSS NORTH TEXAS ON MONDAY. THE SFC-700MB FRONTAL ZONE IS FURTHER
SOUTH THAN THE MODELS HAD FORECASTED AND WAS THROUGH ALL BUT THE SW
TIP OF BARBER COUNTY AS OF 21 UTC. SOME MID LEVEL FRONTOGENESIS WILL
LAG BEHIND TONIGHT AND A BAND OF SNOW COULD STILL SET UP ACROSS SOUTH
CENTRAL KS. ANOTHER AREA OF SNOW MAY DEVELOP CLOSER TO THE UPPER SYSTEM
IN OUR FAR SOUTHWEST COUNTIES, BUT THIS TOO COULD BE JUST TO OUR SOUTH.
A FEW PLACES COULD SEE 1 TO 2 INCHES OF SNOW IN THESE AREAS. A SNOW
AND BLOW ADVISORY WILL BE CANCELLED FURTHER NORTH AND REPLACED WITH
A WIND ADVISORY.

TEMPERATURES THE NEXT TWO DAYS WILL DEPEND ON HOW MUCH SNOW FALLS. WE
STAYED CLOSE TO THE PREVIOUS NUMBERS DUE TO THE UNCERTAINTY.

DAYS 3-7...

MODELS REMAIN SIMILAR REGARDING OVERALL PATTERN TO START THE PERIOD.
UPPER TROUGH WILL APPROACH WESTERN KANSAS LATE TUESDAY NIGHT/EARLY
WEDNESDAY MORNING WITH ASSOCIATED S/WV MOVING ACROSS THE AREA DURING
THE DAY WEDNESDAY. AT THE SURFACE, COLD FRONT WILL MOVE THROUGH THE
STATE OVERNIGHT TUESDAY. AHEAD OF THE FRONT, H85 TEMPERATURE
READINGS WILL BE IN THE SINGLE DIGITS ABOVE 0C. ONCE FRONTAL PASSAGE
OCCURS, H85 TEMPERATURES WILL FALL INTO THE SINGLE DIGITS BELOW 0C.
THERE CONTINUES TO BE A SLIGHT CHANCE FOR PRECIP ACROSS THE WESTERN
FA WEDNESDAY. THERE IS NOT A LOT OF MOISTURE AVAILABLE POST FRONTAL
PASSAGE. MODEL SOUNDINGS ARE ALSO TRENDING DRIER. MODELS CONTINUE TO
MOVE THE PRECIP FURTHER WEST AS WELL. SLIGHT CHANCE DOES LOOK
WARRANTED CONSIDERING RUN TO RUN CONSISTENCY REGARDING PRECIP
CHANCES. WILL MAKE A FEW MINOR ADJUSTMENTS TO THE EASTWARD EXTENT OF
PRECIP. DO EXPECT TO SEE A BRIEF BREAK FROM THE S/WVS MOVING THROUGH
THE BASE OF THE UPPER TROUGH AS THAT TROUGH SHIFTS EASTWARD. PATTERN
EXPECTED TO BECOME ZONAL BY LATE WEEKEND BEFORE YET ANOTHER UPPER
TROUGH TRIES TO MOVE ACROSS KANSAS. WILL SHOW A WARMING TREND ACROSS
THE REGION BY WEEKEND.

.AVIATION...

BREEZY TO WINDY CONDITIONS WILL CONTINUE ACROSS THE SITES THROUGH
THE PERIOD. MVFR TO IFR CEILINGS WILL ACCOMPANY SOME -SN AFTER 23Z
INTO THE OVERNIGHT HOURS. AS SURFACE HIGH PRESSURE SLIDES SOUTHEAST
INTO WESTERN KANSAS BY THE EARLY MORNING HOURS, CONDITIONS ARE
EXPECTED TO IMPROVE ACROSS THE SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  40  20  59 /  60   0   0   0
GCK  26  40  19  60 /  60   0   0   0
EHA  26  37  20  60 /  70   0   0   0
LBL  27  38  21  60 /  70   0   0   0
HYS  27  38  19  53 /  60   0   0   0
P28  31  38  23  56 /  70   0   0   0

&&

FN24/30
Hazardous weather outlook, Mar 2, 5:00 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SUN MAR 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CST SUN MAR 2 2008 /400 AM MST SUN MAR 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS TODAY.
SHOWERS ARE EXPECTED TO DEVELOP BEHIND THE FRONT. SOME
THUNDERSTORMS COULD OCCUR ALONG AND SOUTHEAST OF A LINE FROM
LIBERAL THROUGH DODGE CITY AND LARNED. A FEW OF THE STRONGER STORMS
COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS.

LATER THIS AFTERNOON RAIN WILL BEGIN TO CHANGE OVER TO SNOW FROM WAKEENEY
TO SCOTT CITY AND JOHNSON AND THIS CHANGEOVER WILL SPREAD SOUTHEAST
ACROSS THE REMAINDER OF SOUTHWEST KANSAS THROUGH THE EVENING HOURS.
SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE. GUSTY NORTH WINDS
AT 25 TO 35 MPH WILL CAUSE SOME AREAS OF BLOWING SNOW WHICH COULD REDUCE
VISIBILITIES AND MAKE TRAVEL DIFFICULT IN OPEN AREAS FOR A TIME THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:17 AM CSTSnow and Blowing Snow AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more23 hr
Mar 2, 4:12 PM CSTSevere Thunderstorm WarningDDCBarber18 min
Mar 2, 4:24 PM CSTWind AdvisoryDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 6 more8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.